Temazepam, also known by the brand name Restoril, is a prescription benzodiazepine indicated for the short-term treatment of insomnia.1 Temazepam is generally considered safe when taken as prescribed by a doctor. However, even when taken as prescribed, temazepam can expose people to the risks of misuse and addiction.1 Misuse (e.g., taking a medication in a way other than prescribed, taking a medication to feel euphoria) and addiction can increase the risk of overdose, which can be fatal.1, 2
There is an increased risk of temazepam overdose for people who take higher doses of the medication or use it in combination with other substances, especially alcohol, other medications such as opioid analgesics, or illicit drugs such as heroin.3
If you use temazepam or are concerned about someone who does, knowing the signs of an overdose is important. This article will help you learn more about:
- Signs and symptoms of temazepam-involved overdose.
- Temazepam overdose treatment.
- Treatment for temazepam addiction.
If you or a loved one are struggling with temazepam misuse, We are available 24/7.
Signs and Symptoms of Temazepam Overdose
People experiencing an isolated benzodiazepine overdose where no other substances are involved generally display symptoms of central nervous system (CNS) depression with normal or near-normal vital signs.4 A person’s symptoms may range from mild (e.g., drowsiness) to severe (e.g., a coma-like stupor).4
Temazepam overdose symptoms can include:1
- Respiratory depression.
- Hypotension (e.g., low blood pressure).
- Absent or reduced reflexes.
While an isolated benzodiazepine overdose may not be fatal, a person should still receive medical attention and may benefit from receiving additional treatment (e.g., counseling, therapy), if needed.4
Polysubstance Use Increases the Risk of Temazepam Overdose
Polysubstance use refers to intentionally or unintentionally using more than one substance at a time or within a short period of each other (e.g., drinking alcohol and taking temazepam).3
People who misuse benzodiazepines frequently misuse other substances, primarily opioids, and alcohol.5 In a report on benzodiazepine misuse by The Mental Health Clinician, 54.2% of people reported opioids as their primary substance of misuse while 24.7% reported alcohol as their primary substance of misuse.5
The risk of overdose due to Restoril misuse increases significantly if opioids or central nervous system (CNS) depressants, such as alcohol or other benzodiazepines, are taken at the same time as temazepam.4
The signs and symptoms of an overdose involving temazepam and opioids or other CNS depressants can include:1, 3
- Profound sedation.
- Weak pulse.
- Respiratory depression.
- Respiratory arrest.
- Anoxic brain and other organ damage (from lack of adequate oxygen supply).
- Loss of consciousness.
As mentioned, though the risk of a lethal overdose with isolated benzodiazepine misuse may be relatively rare, an overdose involving benzodiazepines, like temazepam, and other substances can increase the risk of death.4
Unfortunately, benzodiazepine-involved overdose deaths are on the rise, with the majority involving simultaneous opioid or alcohol use.5, 6 Alcohol is involved in 1 in 4 emergency department visits resulting from benzodiazepine misuse.5 The Centers for Disease Control and Prevention (CDC) reports that from 2019 to 2020, benzodiazepine overdose-related emergency department visits increased by 23.7%, both with (34.4%) and without (21.0%) opioid co-involvement.6 Additionally, between January 2020 and June 2020, 92.7% of benzodiazepine-involved deaths also involved opioids, and 66.7% involved illicitly manufactured fentanyl.6
Temazepam Overdose Treatment
A Restoril overdose is a medical emergency. If you suspect that someone has overdosed, it’s important to:3
- Seek medical attention and call 911 immediately.
- Administer naloxone (e.g., Narcan), as a concurrent opioid overdose may be a factor.
- Keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Remain with the person until medical personnel arrives.
In a suspected overdose situation, you should administer naloxone if you have it on hand.3 Naloxone is only effective at reversing opioid overdose symptoms, and won’t reverse a benzodiazepine overdose.7 However, it may help save a life in the event of a combined opioid/benzo overdose and will not harm the person if they haven’t used opioids.7
In an emergency medical setting, benzodiazepine overdose is generally treated with supportive care.4 People may receive gastric lavage (e.g., stomach pumping), breathing support if they are having difficulty breathing or are unconscious, and intravenous fluid (IV) administration.1
People may sometimes receive flumazenil, a medication that can reverse benzodiazepine overdose, but this can pose a risk of adverse effects, such as irregular heartbeat and seizures.4
Getting Help After a Temazepam Overdose
If you or someone you care about experiences an overdose on Restoril and is struggling with temazepam misuse, you may consider seeking addiction treatment or appropriate counseling.
People who use benzodiazepines like temazepam should not abruptly reduce their dose or stop taking the medication due to the potential for complications and serious risks, such as seizures.8 Before you stop using temazepam, it’s important to discuss it with your doctor or another qualified medical professional.1
The Substance Abuse and Mental Health Services Administration (SAMHSA) indicates that people should not undergo benzodiazepine withdrawal without medical supervision.8 Medical detox can provide care and support so you can withdraw from temazepam as comfortably and safely as possible. Medical detox can also provide immediate attention if complications arise.8
Following detox, many patients experience a higher degree of recovery success when they continue with ongoing treatment, such as inpatient or outpatient rehab for substance use disorders. SAMHSA reports that detox followed by appropriate levels of treatment can lead to increased recovery and decreased use of detoxification and treatment services in the future.8
Temazepam addiction treatment can vary, but patients can expect an individualized treatment plan that includes a combination of:9, 10
- Behavioral counseling and therapy.
- Co-occurring disorder evaluation and treatment.
- Follow-up care focused on preventing relapse long term.
There are currently no FDA-approved medications to treat addiction to prescription sedatives like temazepam, so treatment may focus on behavioral counseling and therapy.11 Some common types of behavioral therapy used in benzodiazepine addiction treatment include cognitive-behavioral therapy (CBT), which focuses on helping patients change thoughts, expectations, and behaviors related to substance use, and helps them learn better ways of dealing with stress.10
Because benzodiazepine addiction is often accompanied by other substance use disorders, treatment should address all conditions.5, 12 If necessary, a patient’s treatment plan may include dual diagnosis treatment, which can help treat any co-occurring mental health disorders a person may be struggling with, such as anxiety, depression, or post-traumatic stress disorder (PTSD).12
If you or someone you care about may be struggling with addiction, American Addiction Centers (AAC) can help. AAC is a leading provider of evidence-based addiction treatment throughout the U.S. You can contact AAC 24 hours a day at for information, resources, and support.
Frequently Asked Questions
American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.
While we are unable to respond to your feedback directly, we'll use this information to improve our online help.